Arizona, 2022

Heat in Arizona, August 10 to 13, 2022

August 10 to 13, 2022 · NWS PSR · 6 events in 3 counties and zones

High pressure centered over the Central Rockies resulted in near to slightly above normal temperatures in Phoenix. According to the Maricopa County Department of Public Health, 7 heat-associated fatalities occurred during this time.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
7
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

High pressure centered over the Central Rockies resulted in near to slightly above normal temperatures in Phoenix. According to the Maricopa County Department of Public Health, 7 heat-associated fatalities occurred during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 10, 4:16 PM MST, 44 minutes earlier.

Area forecast discussion, Aug 10, 4:16 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
416 PM MST Wed Aug 10 2022

.UPDATE...0Z Aviation Discussion...

&&

.SYNOPSIS...
Chances for showers and thunderstorms will remain somewhat elevated
the next several days with a slightly higher potential over the
weekend. Occasionally heavy rainfall, localized flash flooding,
gusty winds, and localized blowing dust will be possible around any
storms that form. Temperatures will remain near to slightly
below normal through early next week.

&&

.DISCUSSION...
A strong H5 598dm, high amplitude anti-cyclone center has migrated
to the CO/WY border early this afternoon allowing deep, moist
southeast flow to prevail across the SW Conus. Within this flow
pattern, larger easterly waves along with any number of MCV's
continue to stream through the region providing pockets of ascent
supporting periodic showers and storms. While the expanse and
magnitude of the downstream high pressure system will modulate
somewhat through the weekend, the overall synoptic pattern and
location of the anti-cyclone center will change very little. This
will essentially result in little day-to-day change with the deep
ESE flow entrenched and continued MCV's and other perturbations
shearing off the mid-level front drifting across the forecast area
in a high moisture environment with modest instability - i.e.
occasional shower and thunderstorm chances will be revisited daily.

In the near term, visible satellite imagery depicts a more
pronounced MCV spinning into the northern Gulf of California while
other more subtle cyclonic features drift through central AZ. While
these circulations may provide some focused lift, the larger forcing
mechanism was a large easterly wave propagating through central
Chihuahua. Vorticity extended northward from this latter feature
should focus convective development across SE AZ this afternoon
while localized divergence associated with the former MCV's could
invigorate storms through western Arizona and SE California.
Unusually high moisture content (mixing ratios 12-15 g/kg and PWATs
1.75-2.00 inches) will aid in rainfall efficiency (rates well in
excess of 2 in/hr) such that any more robust storm will carry a
localized flash flood threat. Additionally, HREF output indicates
the potential for more dense clusters of storms in SE AZ which could
thrust an outflow boundary towards Pinal County. However, weaker
lapse rates and lower DCape (less than 1000 J/kg) may limit the
overall wind threat into more isolated wet microbursts as the more
likely threat versus wide ranging, strong outflow boundaries.

With the pattern changing very little through the weekend and early
next week, forecasts remain nearly status quo with close to
climatological POPs across the forecast area. This typical mid-
August pattern will support daily thunderstorm activity over higher
terrain with activity tending to struggle for survival into lower
elevations with limited lapse rates, decent instability, and notable
CinH. However, undoubtedly there will be one or two days with more
favorable thermodynamic structure and shortwave support to allow
more expansive thunderstorm coverage. Should any PV anomaly be drawn
north from Mexico on the western periphery of the high pressure
system coincident with full daytime insolation, enhanced convective
potential would result. Attempting to identify any particular
feature in the flow pattern this far in advance is rather futile at
this point; but regardless, there is the potential for convection to
be a bit more active and focused perhaps as early as Friday and
continuing through early next week.

&&

.AVIATION...Updated 2320Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Main aviation weather concern will be the potential for
thunderstorm activity and associated outflow winds to affect the
terminals later this evening. In the meantime, conditions will
remain tranquil through the early evening with vrb or light west
breezes aob 10 kts.

Thereafter, will be monitoring the potential for thunderstorm
activity and associated outflows, mostly predominating from the east-
southeast, affecting the area terminals between 04-06z. Evident on
TPHX is another outflow from the north that could briefly impact
terminals on the northern edge of the Phoenix metro over the next
couple hours. At this time, there is a 50% probability of winds
exceeding 30 kts with any surging outflows. Overall confidence in
thunderstorm development near a terminal this evening is rather
low.

Southeast California/Southwest Arizona including KIPL and KBLH:
KIPL: Southeasterly winds aob 10 kts will predominate. An isolated
evening thunderstorm cannot be ruled out in the vicinity,
however, confidence is too low at this time to mention in TAF
package.

KBLH: Mostly SSE winds aob 10 kts will prevail through the
period. VCTS are nearby through early evening with briefly
stronger gusts possible.

&&

.FIRE WEATHER...
A humid airmass will remain in place through the forecast period,
yielding elevated afternoon RH values and good overnight recovery.
Chances for wetting rains will continue for most areas almost daily.
Winds for the most part will remain light, with the exception of
thunderstorm outflows generating stronger gusts. The fire danger
threat is expected to remain low for the foreseeable future.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...18/Iniguez
AVIATION...Heil/Hardin
FIRE WEATHER...Iniguez

In the hours before

Special weather statement, Aug 10, 4:02 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
402 PM MST Wed Aug 10 2022

AZZ531-102345-
Kofa AZ-
402 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of southwestern La Paz
County through 445 PM MST...

At 402 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Yuma Proving Ground, or 18 miles north of Martinez
Lake. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern La Paz
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 11457 3333 11445 3326 11430 3315 11453
TIME...MOT...LOC 2302Z 329DEG 4KT 3324 11445

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 10, 4:04 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
404 PM MST Wed Aug 10 2022

AZZ532-535-536-102345-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
404 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of central Yuma County
through 445 PM MST...

At 404 PM MST, Doppler radar was tracking a strong thunderstorm over
Ligurta, or near Fortuna Foothills, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fortuna Foothills, Wellton and Ligurta.

This includes AZ Interstate 8 between mile markers 12 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3267 11445 3276 11427 3260 11410 3246 11437
TIME...MOT...LOC 2304Z 306DEG 6KT 3264 11431

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 10, 4:06 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
406 PM MST Wed Aug 10 2022

AZZ533-102345-
Central La Paz AZ-
406 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of northeastern La Paz
County through 445 PM MST...

At 406 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Bouse, or 29 miles southeast of Parker. This storm
was nearly stationary.

HAZARD...Wind gusts up to 50 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern La Paz
County.

This includes AZ Route 72 between mile markers 30 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3382 11405 3396 11394 3388 11373 3373 11388
TIME...MOT...LOC 2306Z 287DEG 3KT 3384 11390

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 10, 4:40 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
440 PM MST Wed Aug 10 2022

AZZ537-538-540-110015-
Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ-
440 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of Maricopa County
through 515 PM MST...

At 440 PM MST, Doppler radar was tracking a strong thunderstorm over
White Tank Mountain Park, or 12 miles south of Wittmann. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Surprise and White Tank Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3368 11267 3369 11253 3359 11247 3355 11263
TIME...MOT...LOC 2340Z 351DEG 3KT 3360 11258

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 10, 4:41 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
441 PM MST Wed Aug 10 2022

AZZ538-110015-
Tonopah Desert AZ-
441 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of Maricopa County
through 515 PM MST...

At 441 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Tonopah, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, frequent
         lightning, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Maricopa County.

This includes AZ Interstate 10 between mile markers 82 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3364 11319 3371 11302 3356 11291 3351 11300
      3351 11315
TIME...MOT...LOC 2341Z 313DEG 5KT 3358 11305

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 10, 4:44 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
444 PM MST Wed Aug 10 2022

AZZ531-536-110015-
Gila River Valley AZ-Kofa AZ-
444 PM MST Wed Aug 10 2022

...A cluster of strong thunderstorms will impact portions of
northeastern Yuma County through 515 PM MST...

At 443 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles northwest of Paloma, or 47 miles east of
Martinez Lake. These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph, pea size hail, frequent
         lightning, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mohawk.

This includes AZ Interstate 8 between mile markers 53 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3298 11345 3276 11361 3271 11378 3322 11372
      3315 11359 3314 11343
TIME...MOT...LOC 2343Z 172DEG 4KT 3308 11366

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Buckeye/Avondale

When
August 10, 5:00 PM MST
Where
Buckeye/Avondale forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One indirect fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Central Phoenix

When
August 11, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One direct fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, East Valley

When
August 11, 5:00 PM MST
Where
East Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One direct fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, East Valley

When
August 12, 5:00 PM MST
Where
East Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One direct fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Central Phoenix

When
August 12, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One direct fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Central Phoenix

When
August 13, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
1 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Two fatalities (1 direct and 1 indirect) were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Buckeye/Avondale2022-08-10UnknownIndirect
Heat, Central Phoenix2022-08-11UnknownDirect
Heat, East Valley2022-08-11UnknownDirect
Heat, East Valley2022-08-12UnknownDirect
Heat, Central Phoenix2022-08-12UnknownDirect
Heat, Central Phoenix2022-08-13UnknownDirect
Heat, Central Phoenix2022-08-13UnknownIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148945, 1148946, 1148947, 1148948, 1148949, 1148950.